Alert archive / Massachusetts / Special Weather Statements in 2018
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 7, 2018, 1:42 PM EDT for Franklin County, Massachusetts. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 7, 2018, 2:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Boston/Norton, MA
County Franklin County, MA
The radar
The Boston radar (KBOX), 118 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
459 WWUS81 KBOX 071742 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 142 PM EDT TUE AUG 7 2018 MAZ003-004-010-071830- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 142 PM EDT TUE AUG 7 2018 ...STRONG THUNDERSTORM... At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near Amherst, moving northeast at 15 mph. Winds in excess of 40 mph will accompany this storm along with torrential downpours and localized flooding. Locations impacted include... Amherst, Orange, Deerfield, Belchertown, Athol, Montague, Barre, Hadley, Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Whately, Pelham, Petersham, New Salem and Wendell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4233 7256 4246 7264 4263 7225 4238 7211 TIME...MOT...LOC 1741Z 247DEG 12KT 4242 7250 $$ Nocera
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:01 AM EDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 10:01 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1001 AM EDT Tue Aug 7 2018
.SYNOPSIS...
Heat and humidity will peak this afternoon but summerlike warmth
will continue right through the weekend. Scattered showers and
thunderstorms are possible this afternoon through Thursday, but
this vast majority of this time will feature dry weather.
Another round of showers and thunderstorms is possible late this
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Excessive heat and humidity again this afternoon
* A few strong t-storms possible later today into the evening
10 AM update...
Current forecast on track. Another day of excessive heat and
humidity. Highs will reach into the low and mid 90s away from
the south coast. Warmest readings will be in the Merrimack
Valley. Dewpoints in the low to mid 70s may drop into the upper
60s across northern MA with mixing. Max heat indices will reach
upper 90s to lower 100s across eastern MA/RI and CT valley.
Heat Advisories remain in place for the entire region, except
for the outer-islands.
The heat and humidity will contribute to MLCAPES 1500-2500 J/kg
this afternoon. While mid level lapse rates are meager, moderate
instability combined with a weak shortwave approaching from the
west will likely result in isolated to widely scattered
t-storms developing this afternoon in the interior. O-6km shear
is weak so expecting mainly pulse storms but can't rule out a
few strong to marginally severe storms with localized damaging
wind gusts given the magnitude of instability. Main threat will
be across the interior. Heavy rainfall and a localized flooding
will also be a threat given high PWATs and potential for slow
moving storms.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tonight...
Widely scattered showers and thunderstorms should dissipate
later this evening with the loss of daytime heating. The rest
of the overnight hours should feature mainly dry
weather...although we can not rule out a spot shower/t-storm or
two with a boundary in the vicinity. Otherwise...another muggy
night with low temperatures only bottoming out in the lower to
middle 70s.
Wednesday...
A weak boundary will be draped across southern New England.
Enough forcing on this boundary should result in scattered
showers and thunderstorms with localized torrential rainfall
given high Pwat airmass in place. Weak wind fields and poor mid
level lapse rates will limit the potential for severe weather.
However...given 70+ dewpoints in place a few strong to severe
thunderstorms can not be ruled out. The main threat would be
localized damaging wind gusts in addition to a very localized
flood threat.
High temperatures will probably be mainly in the upper 80s on
Wednesday given more clouds and scattered precipitation.
Certainly may see a few locations top 90 though depending on
how much sunshine is realized. Heat index values may still reach
the middle 90s or perhaps even a bit higher...so later shifts
will have to consider extending the heat advisory into
Wednesday. Not enough confidence though to do on this shift.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview and model preferences...
The long range pattern is most defined by a deepening and
digging trof from the Great Lakes into the lower Mississippi
Valley through early next week. Initially an open wave, as it
first interacts with a Baffin Island vortex it begins to
gradually deepen through late week. Then, it begins to sharpen
and deepen further during the weekend as riding build just E of
the continental divide. With this sharpening, the Bermuda high
once again builds across New England, allowing the hot/humid air
to begin to return by early next week. Am noting fairly good
agreement in the guidance with this forecast update, so a
consensus blend will be used as a baseline for this update.
Temperatures...
Although a slight dip in the mid lvl temps are expected Thu and
Fri, the full influence of the upstream trof do not arrive
until the weekend. Therefore, expect seasonably warm highs Thu
and Fri, generally in the mid 80s away from the coast. By the
weekend, with mid lvl temps dropping ahead of the building
ridge, temps settle near normal values. The re-surging ridge is
most strongly felt early next week with surface dewpoints
increasing back into the mid 60s and 70s, yielding milder
overnight mins and more humid conditions across most of S new
England.
Precipitations...
Weakening trof S of Long Island continues to open as upstream
trof digs/deepens Thu. Lingering risk for scattered SHRA/TSRA as
PWATs remain elevated above 1.50 inches and diurnal CAPE values
around 1500j/kg sfc based. The precipitation risk wanes Fri and
Sat, which will feature the lowest POPs as trof axis shifts
just to the E, allowing the influence of weak high pres and
lower moisture content throughout. With the amplification of the
Bermuda ridge Sun/Mon, the rising heights will limit
development to outside of S New England. However, with the trof
shifting E by the early half of next work week the risk for
SHRA/TSRA returns. High PWATS, mainly 1.50 in or greater during
the peak risk for precip suggests heavy rain is possible.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Today..High confidence.
Mainly VFR. Otherwise...a few thunderstorms are possible by mid
to late afternoon with the best chance across western and
northern MA.
Tonight...Moderate confidence. The bulk of any widely scattered
convection should diminish by late evening. Otherwise...uncertain
on potential stratus tonight...but greatest risk will be
southeast of the Boston to Providence corridor. Patchy ground
fog may also develop late.
Wednesday...Moderate to high confidence. VFR conditions probably
dominate after any morning low clouds/fog patches burn
off...except perhaps the Cape/Islands. Otherwise...scattered
showers and thunderstorms will result in localized lower
conditions at times.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: MVFR/IFR conditions possible. Chance SHRA,
slight chance TSRA, patchy BR.
Thursday: Mainly VFR, with occasional MVFR possible. Chance
SHRA, slight chance TSRA.
Thursday Night: VFR.
Friday: Mainly VFR.
Friday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Today through Wednesday...High confidence. Persistent southwest
flow today through Wednesday. While we may see some gusts in the
lower 20 knots at times during the afternoon...felt conditions
would remain below small craft headlines the majority of the
time. Therefore...no headlines posted but some choppy near shore
seas anticipated during the afternoons when best mixing will
occur. Some fog may reduce visibility at times especially later
tonight into Wednesday morning across our southern waters.
Outlook /Wednesday Night through Saturday/...
Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.
Thursday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
Thursday Night through Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Slight chance of rain
showers, patchy fog. Local visibility 1 to 3 nm.
Saturday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.
&&
.CLIMATE...
Record Highs:
Tuesday August 7
BOS 98 in 1924
BDL 100 in 1918
PVD 95 in 2001
ORH 94 in 1924
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ003>007-
010>019-026.
Heat Advisory until 8 PM EDT this evening for MAZ002>022-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
Heat Advisory until 8 PM EDT this evening for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...Frank/Doody
NEAR TERM...KJC/Frank
SHORT TERM...Frank
LONG TERM...Doody
AVIATION...Frank/Doody
MARINE...Frank/Doody
CLIMATE...Hazardous weather outlook, Aug 7, 3:48 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 348 AM EDT Tue Aug 7 2018 CTZ002>004-MAZ003>007-010>019-026-RIZ001>007-080800- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 348 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-008-009-020>022-080800- Western Franklin MA-Western Hampshire MA-Western Hampden MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA- 348 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-080800- Dukes MA-Nantucket MA- 348 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RIZ008-080800- Block Island RI- 348 AM EDT Tue Aug 7 2018 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-080800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 348 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 7, 1:42 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 142 PM EDT TUE AUG 7 2018 MAZ003-004-010-071830- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 142 PM EDT TUE AUG 7 2018 ...STRONG THUNDERSTORM... At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near Amherst, moving northeast at 15 mph. Winds in excess of 40 mph will accompany this storm along with torrential downpours and localized flooding. Locations impacted include... Amherst, Orange, Deerfield, Belchertown, Athol, Montague, Barre, Hadley, Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Whately, Pelham, Petersham, New Salem and Wendell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4233 7256 4246 7264 4263 7225 4238 7211 TIME...MOT...LOC 1741Z 247DEG 12KT 4242 7250 Nocera
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:51 PM EDT | Special Weather Statement | BOX | Franklin | 24 min |
| Aug 7, 4:10 PM EDT | Special Weather Statement | BOX | Franklin | 35 min |
| Aug 7, 5:23 PM EDT | Special Weather Statement | BOX | Hampshire | 37 min |
| Aug 7, 6:25 PM EDT | Special Weather Statement | BOX | Worcester | 35 min |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 35 min |
| Aug 7, 6:53 PM EDT | Special Weather Statement | BOX | Worcester | 22 min |
| Aug 7, 7:23 PM EDT | Areal Flood Advisory | BOX | Worcester | 67 min |
| Aug 7, 7:34 PM EDT | Special Weather Statement | BOX | Hampden | 26 min |
| Aug 7, 4:12 PM EDT | Special Weather Statement | BOX | 33 min | |
| Aug 7, 4:44 PM EDT | Special Weather Statement | BOX | 31 min |
Nearby
Special Weather Statements in Massachusetts, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.